menopause and increased symptoms of anxiety/depression
avatar
freedomiz posted:
I am a 53 yr old woman diagnosed with GAD and MDD with atypical features. I experience hypomania as well dysthymia, and my self diagnosis is cyclothymia. I started Sertraline (150mg) 7 years ago with reasonable success. One year ago we added Lamotrogine (75 mg) for more intense mood swings. In the last few years I've experienced pretty intensive external stressors (job, move, death of mother (who I experienced as NPD with depression), in-laws and father moved in with me and my husband (who I have struggled in marriage for 25 yrs AND we are finally in a hopeful place), sons off to college (one with ADHD and anxiety but both wonderful young men) ).
I manage external circumstances well (I see a psychologist biweekly) but my internal experience is wearing me down. (SI-no plan, heart palpitations, poor sleeping/eating). My prescribing nurse practitioner added 25 mg to Lamotrogine last week. I have had no period for the last year. My internal body temperature is off, though the flashes are not a big problem.
It has occurred to me that maybe I should taper off (of course with s conversation with my NP) the Sertraline and just stay on mood stablilizer as I am concerned that what I am experiencing is a late in life soft bipolar and the SSRI may be not indicated anymore. I think my therapist and NP are stuck in the old way of seeing me. Looking for fresh feedback...
Reply
 
avatar
Anon_6061 responded:
I've dealt with depression (triggered by a hysterectomy) and have connected with others with various mood disorders. I've never taken a mood disorder drug. Estrogen is my drug of choice (ha ha). Everyone's body is different in how they react to various medications and their effectiveness. However, I know a handful of people with cyclothymia (Bipolar 2) who find Lamictal (Lamotrogine) very effective in managing symptoms. They don't take an anti-depressant, just Lamictal.

Keep in mind that hormonal changes can necessitate changes in medications or dosages. And as you stated, the Setraline should be tapered off. Since SSRI's are sometimes Rx'd to treat menopausal hot flashes in women who can't or don't want to take estrogen, it's possible your hot flashes will worsen - no way to know until you taper off.
 
avatar
freedomiz replied to Anon_6061's response:
gratitude Anon.. much gratitude... I have much to consider.. and I will update the board as i go forward.
what an awesome feeling for such a quick and kind response from you...out there in the internet world..